Texas, 2015

Tornado and Damaging Winds in Texas, May 24, 2015

May 24, 2015 · NWS HGX · 7 events in 5 counties and zones

An upper disturbance initiated a large thunderstorm complex that traveled across southeastern Texas. This line produced damaging severe thunderstorm gusts and an EF-1 tornado along its eastward progression across the Houston area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$345,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper disturbance initiated a large thunderstorm complex that traveled across southeastern Texas. This line produced damaging severe thunderstorm gusts and an EF-1 tornado along its eastward progression across the Houston area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 23, 11:31 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 23, 11:31 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1231 AM CDT SUN MAY 24 2015

.AVIATION...
SHRA/TSRA HAVE MOVED THROUGH CLL (WINDS GUSTED TO 31 KNOTS) AND ARE
HEADED TOWARD UTS. EXPECT TO SEE COVERAGE BUILD SOUTHWARD OVERNIGHT
WITH ALL TAF SITES EXPERIENCING SHRA/TSRA AND MVFR CEILINGS BY 12Z.
NOT REAL CONFIDENT ON WHAT IS GOING TO HAPPEN DURING THE DAY TOMORROW.
25/06Z TAFS HAVE PREVAILING SHRA/TSRA AND MVFR CEILINGS THROUGH THE
MORNING AND AFTERNOON HOURS. FOR NOW...HAVE INDICATED A BREAK AROUND
25/03Z...BUT BROUGHT SHRA BACK INTO THE IAH TAF DURING THE OVERNIGHT
HOURS (25/09Z-25/12Z) IN ANTICIPATION OF THE NEXT SYSTEM POSSIBLY
MOVING ACROSS THE AREA. 42
&&

.PREV DISCUSSION... /ISSUED 1013 PM CDT SAT MAY 23 2015/

DISCUSSION...
LINE OF STORMS AND BOW ECHO HAVE DEVELOPED OVER HILL COUNTRY AND
NOW MAKING A BEELINE TOWARD NW COUNTIES. SOME OF THE MESO MODELS
INCORRECTLY WEAKENED THIS FEATURE. IT APPEARS MAIN THREAT WILL BE
DAMAGING WINDS BUT CANT RULE OUT AN ISOLATED BRIEF TORNADO.

PATTERN IN GENERAL WILL SHIFT WEST TO EAST OVER THE FORECAST AREA
OVER THE NEXT 6 TO 12 HOURS SETTING THE STAGE FOR A STORMY SUNDAY
AND MONDAY TIME PERIOD WITH POTENTIAL FOR 3 TO 6 INCHES OF RAIN
WITH LOCALLY HIGHER AMOUNTS...ALONG WITH AN ISOLATED TORNADO AND
DAMAGING WIND THREAT. 46

PREV DISCUSSION... /ISSUED 639 PM CDT SAT MAY 23 2015/

DISCUSSION... THE FLASH WATCH FOR SOUTHEAST TEXAS IS NOW IN
EFFECT FROM MIDNIGHT TONIGHT THROUGH MONDAY EVENING. EXPECT
SHOWERS AND THUNDERSTORMS TO MOVE INTO THE AREA FROM WEST TO EAST
DURING THE OVERNIGHT HOURS WITH THE MORE LIKELY BEGINNING TIME
(GIVE OR TAKE AN HOUR OR TWO) AROUND 4 AM FROM THE BURLESON TO
COLUMBUS TO MATAGORDA BAY AREAS. LOCALLY HEAVY RAINFALL WILL
ACCOMPANY THESE STORMS...AND THERE IS A CHANCE OF SOME SEVERE
WEATHER TOO.
&&

PREV DISCUSSION... /ISSUED 343 PM CDT SAT MAY 23 2015/

FLASH FLOOD WATCH REMAINS IN EFFECT...

DISCUSSION...
ONGOING SCT SHRA/TSRA SHOULD TAPER OFF (BUT NOT COMPLETELY DIMINISH)
THIS EVNG W/ LOSS OF HEATING.

THERE ARE GOING TO BE AT LEAST TWO 2 ADDITIONAL ROUNDS OF
SHRA/TSRA BETWEEN NOW AND MONDAY NIGHT - WITH SOME POTENTIALLY
SERIOUS CONCERNS IN BETWEEN AS WELL. GROUNDS ARE PRETTY SATURATED
FROM RECENT RAINS AND IT WON'T TAKE A WHOLE LOT OF RAIN TO PRODUCE
RUNOFF AND FLASH FLOODING. TIDE LEVELS ARE UP SO BAYOUS FROM
HOUSTON METRO AREA WON'T DRAIN AS EFFICIENTLY AS THEY OTHERWISE
WOULD. IT ALSO WON'T TAKE A WHOLE LOT OF WIND TO BLOW DOWN SOME
TREES EITHER.

THE FIRST ROUND WILL BE LATE TONIGHT AND SUNDAY:
A LARGE BAND OF SHRA/TSRA SHOULD TAKE SHAPE TO OUR WEST THIS
EVENING AND MOVE EASTWARD AND INTO SE TX AFTER MIDNIGHT AND
PROBABLY TO THE I-45 CORRIDOR BY ROUGHLY 7 AM (+/- A FEW HOURS).
ALTHOUGH OVERALL BAND SHOULD BE MOVING...INDIVIDUAL STRONG CELLS
WITHIN IT WILL BE TRAINING SOUTH-NORTH. WITH FAVORABLE DIFFLUENT
WIND FIELD ALOFT AND DEEP GULF MOISTURE IN PLACE...POTENTIAL FOR
SEVERAL INCHES OF RAIN IS THERE ALONG W/ FF THREAT. FCST SOUNDINGS
ARE FAIRLY SATURATED...BUT ENOUGH LLVL SHEAR IS IN PLACE WHEREAS
ONE CANNOT DISCOUNT SOME ISOLATED TORNADOS ESP W/ ANY DISCREET
CELLS JUST AHEAD OF PRIMARY LINE. WON'T TAKE MUCH FOR STRONGER
FAST MOVING STORMS TO LAY DOWN SOME 35-50 MPH GUSTS AS WELL.

CONCERN AND QUESTIONS ABOUT LATE SUNDAY AFTERNOON & NIGHT:
THE VORT/DISTURBANCE ASSOCIATED W/ 1ST ROUND OF PRECIP WILL MOVE
OFF TO THE NE/ENE LATER IN THE DAY. QUESTION IS IF IT'LL TAKE ALL
THE PRECIP W/ IT AND PROVIDE A SHORT AND NEEDED PRECIP-FREE
RECOVERY PERIOD. EARLIER HIRES MODELS AND ALSO 12Z ECMWF SUGGESTS
TAIL END OF THE UPPER DISTURBANCE MIGHT BE LEFT BEHIND SOMEWHERE
ACROSS S PART OF SE TX. PARTICULARLY TROUBLESOME BECAUSE STRONG
LLVL JET WILL ALSO CONTINUE FEEDING INTO THE AREA FROM THE GULF.
ECMWF IS ALSO NOW SHOWING A DISTINCT SFC BOUNDARY SETTING UP ALONG
THE I-10 CORRIDOR. THIS SET UP COULD PROVIDE CONTINUED HEAVY
TRAINING RAINFALL INTO MONDAY AFTERNOON. OVERALL CONFIDENCE ISN'T
HIGH HOW EVERYTHING WILL PLAY OUT...BUT IF I LIVED SOUTH OF A
LIVINGSTON-CONROE-COLUMBUS LINE (INCLUDING HOUSTON METRO) I WOULD
TAKE NOTE AS THESE SIGNALS HAVE BEEN CONSISTENT ENOUGH FOR SOME
CONCERN. THIS IS A SOMEWHAT SIMILAR SET UP AS THE RECENT CLEAR
LAKE FLOODING. ------ OPTION #2/2A...BRIEF BREAK BEHIND THE SUNDAY
MORNING PRECIP UNTIL ROUND 2 AND/OR WITH ADDITIONAL SCT ACTIVITY
DEVELOPING IN THE AFTN WITH DAYTIME HEATING.

ROUND 2:
A SECOND DISTURBANCE WILL MOVE ACROSS N TX MON AFTERNOON AND INTO
OK/AR/LA MON NIGHT. THIS WILL LIKELY TRIGGER ADDITIONAL SHRA/TSRA
DEVELOPMENT AS IT OCCURS WITH HIGHEST QPF'S LIKELY ACROSS N HALF
OF SE TX. THAT BEING SAID...WE'LL ALSO NEED TO KEEP AN EYE IF THE
TAIL OF THIS SYSTEM LINGERS BEHIND AND PROVIDES CONTINUED GOOD PRECIP
CHANCES THRU TUES.

REALIZE THERE ARE A LOT OF WHAT IFS...BUT JUST TAKE AWAY THAT THE
POTENTIAL IS THERE FOR MANY LOCATIONS TO RECEIVE AROUND 5" OF
RAIN BETWEEN NOW AND TUES - W/ LOCALIZED MUCH HIGHER AMOUNTS. THE
FLASH FLOOD THREAT IS REAL.

UPPER PATTERN SHOULD FLATTEN SOMEWHAT DURING THE MIDWEEK TIME
PERIOD W/ JUST TYPICAL SCT DIURNAL ACTIVITY. PRECIP CHANCES AGAIN
INCREASE GOING INTO NEXT WEEKEND AS ANOTHER WRN TROF APPROACHES TX
AND THE PLAINS.  47

MARINE...
MODERATE ONSHORE WINDS WILL INCREASE IN STRENGTH TO ADVISORY LEVELS
LATER TONIGHT AND THEN PERSIST SUNDAY INTO MONDAY. WAVE RUN-UP MAY CAUSE
MINOR FLOODING ON THE LOWEST AREAS ON THE GULF SIDE OF THE
BOLIVAR PENINSULA...MAINLY DURING THE HIGH TIDE TIME PERIOD
AROUND MID MORNING SUNDAY MORNING THROUGH ABOUT MIDDAY. THE WINDS
AND SEAS DO NOT LOOK TO DIMINISH MUCH ON MONDAY AND ANOTHER HIGH
TIDE PERIOD MAY BRING MINOR FLOODING AGAIN TO THE GULF SIDE OF THE
BOLIVAR. ADDING TO THE WIND AND SEAS HAZARDS WILL BE RIP CURRENTS
AND THE POSSIBILITY OF ISOLATED STRONG OR SEVERE STORMS ON SUNDAY
AND MONDAY. 40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  83  72  85  72 /  50  80  70  40  20
HOUSTON (IAH)              74  82  75  85  74 /  70  70  60  60  20
GALVESTON (GLS)            78  83  77  84  78 /  80  80  60  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     HIGH RIP CURRENT RISK THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...46
AVIATION/MARINE...42
Hazardous weather outlook, May 23, 3:09 PM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
409 PM CDT SAT MAY 23 2015

TXZ163-164-176>179-195>200-210>213-226-227-235-242115-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
409 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT...

.DAY ONE...TONIGHT

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
REGION FROM THE WEST AFTER MIDNIGHT. TRAINING HEAVY RAIN...FLASH
FLOODING AND ISOLATED SEVERE STORMS ARE POSSIBLE. PLEASE SEE THE
FLASH FLOOD WATCH FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CONTINUED FLASH FLOOD THREAT WILL EXIST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED BETWEEN TONIGHT AND TUESDAY.

GMZ330-335-350-355-370-375-242115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
409 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR INCREASING WINDS AND SEAS.
THREAT OF THUNDERSTORMS AFTER MIDNIGHT. WINDS AND SEAS HIGHER NEAR
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT UNTIL EARLY NEXT WEEK.
WINDS AND SEAS HIGHER NEAR STORMS INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ214-236>238-242115-
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
409 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT...

.DAY ONE...TONIGHT

THREAT OF STRONG RIP CURRENTS WILL CONTINUE AS SURF BUILDS ACROSS
AREA BEACHES.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
REGION FROM THE WEST AFTER MIDNIGHT. TRAINING HEAVY RAIN...FLASH
FLOODING AND ISOLATED SEVERE STORMS ARE POSSIBLE. PLEASE SEE THE
FLASH FLOOD WATCH FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CONTINUED FLASH FLOOD THREAT WILL EXIST THROUGH TUESDAY.

A HIGHER THAN NORMAL RISK OF RIP CURRENTS IS EXPECTED INTO EARLY
NEXT WEEK. IF GOING TO THE BEACH...SWIM NEAR A LIFEGUARD AND WELL
AWAY FROM JETTIES...GROINS...AND PIERS. SWIM NEAR A LIFEGUARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED BETWEEN TONIGHT AND TUESDAY.

In the hours before

Special weather statement, May 23, 10:59 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1159 PM CDT SAT MAY 23 2015

TXZ176-196-198-240545-
MADISON TX-GRIMES TX-BRAZOS TX-
1159 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHEASTERN BRAZOS AND
NORTHWESTERN GRIMES COUNTIES UNTIL 1245 AM CDT...

AT 1158 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER KURTEN...OR 11 MILES NORTHEAST OF BRYAN...MOVING NORTHEAST AT 45
MPH.

WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...KURTEN...MIDWAY...IOLA AND NORTH ZULCH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR SOUTHEASTERN
TEXAS.

LAT...LON 3092 9568 3087 9588 3067 9623 3088 9637
      3094 9630 3109 9598 3109 9580
TIME...MOT...LOC 0458Z 244DEG 41KT 3080 9623

DR
Local storm report, May 24, 2:05 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     8 WNW BRYAN             30.70N  96.49W
05/23/2015                   BRAZOS             TX   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF SH OSR AND SANDY POINT
            ROAD.

&&

EVENT NUMBER HGX1500260

42

The radar

The Austin/San Antonio radar (KEWX), 156 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 24, 2:40 AM CST
Where
Jackson County, 0.23 mi ESE of Edna
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.978, -96.647

Thunderstorm winds broke off a large tree limb on Main Street.

Thunderstorm Wind, Brazoria

When
May 24, 4:55 AM CST
Where
Brazoria County, 0.59 mi N of Lake Jackson Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.038, -95.450

Thunderstorm winds downed trees, damaged traffic lights and caused roof damage to the local library in Lake Jackson.

Thunderstorm Wind, Brazoria

When
May 24, 4:57 AM CST
Where
Brazoria County, 1.94 mi W of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.951, -95.362

Thunderstorm wind gusts were estimated at 60 mph within the town of Freeport.

Thunderstorm Wind, Fort Bend

When
May 24, 5:20 AM CST
Where
Fort Bend County, 1.08 mi NW of Missouri City
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
29.630, -95.544

Trees and large limbs were downed by severe storm winds on Pike Road and just north within the Vaccaro Manor subdivision.

Thunderstorm Wind, Harris

When
May 24, 5:30 AM CST
Where
Harris County, 0.91 mi E of Satsuma
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.922, -95.605

Thunderstorm winds downed a tree.

Tornado, Harris

When
May 24, 5:33 AM CST to 5:38 AM CST
Where
Harris County, 0.43 mi SSE of Jeannetta to 0.25 mi ENE of Jeannetta
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Injuries
4 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
29.674, -95.528

A fast moving tornado briefly touched down at two points in southwest Houston. There was damage to a storage facility along and just west of Gessner Road, an apartment complex, and an office building. There were ten structures that had roof damage at the apartment complex, including one with complete roof removal and interior wall damage. A twelve story glass fa ade building just south of the apartment complex along Bissonnet Street had several north facing windows blown out. Damage was indicative of an EF1 tornado. There were four minor injuries at the apartment complex where the most significant damage occurred.

Thunderstorm Wind, Montgomery

When
May 24, 6:00 AM CST
Where
Montgomery County, 1.97 mi W of The Woodlands
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
30.149, -95.483

Thunderstorm winds downed trees upon homes and vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579505, 579506, 579507, 579508, 579514, 579261, 579516.